Aftercare

Overdose Response

Withdrawal and re-overdose risk

Because naloxone blocks opioids from acting, it is possible that it can cause withdrawal symptoms in someone that has a habit, daily opioid pain medication use or other opioid tolerance. Therefore, after giving someone naloxone he or she may feel dopesick and want to use again right away. It is very important that one does not use again until the naloxone wears off so that a re-overdose does not occur.

Bystanders who use naloxone often report that it works immediately, however it may take up to 8 minutes to have an effect. Naloxone’s effect lasts for about 30 to 90 minutes in the body. Because most opioids last longer than that, the naloxone may wear off before the effects of the opioids wear off and the person might go into an overdose again. Naloxone administration may be repeated without harm if the person overdoses again. In addition, if the person uses more heroin or opioids when there is still naloxone in the system, he or she may not feel it at all – naloxone will knock it out of the opioid receptors and the person will have wasted their drugs.

The likelihood of overdosing again depends on several things including:

  • How much drug was used in the first place and the half-life of the drug(s) taken
  • How well the liver works to process things; and
  • If the person uses again.

If the person cannot walk and talk well after waking up, then it is very important that they are taken to the hospital. If possible, stay with the person for several hours keeping them awake.

Designed & Developed by Firefly Partners